Fatal Liver Failure After Therapeutic Doses of Paracetamol in a Patient With Duchenne Muscular Dystrophy and Atypical Pharmacogenetic Profile of Drug-Metabolizing Enzymes

Basic Clin Pharmacol Toxicol. 2020 Jul;127(1):47-51. doi: 10.1111/bcpt.13389. Epub 2020 Feb 5.

Abstract

Paracetamol has a good safety profile, but pharmacogenetic differences in drug-metabolizing enzymes may have an impact on its risk of hepatotoxicity. We present a case of fatal acute liver failure (ALF) after therapeutic doses of paracetamol in a patient with Duchenne muscular dystrophy, where pharmacogenetic screening was conducted. This 30-year-old man was electively admitted for a tracheostomy. A total of 14.5 g paracetamol was given over four days. He developed a severe ALF and died 11 days after admission. Pharmacogenetic screening showed absent CYP2D6 metabolism and increased CYP1A2 activity, which may have increased the formation of toxic intermediate metabolite, N-acetyl-p-benzo-quinone imine (NAPQI). He also had decreased function of UGT2B15, which increases the amount of paracetamol available for metabolism to NAPQI. Having a reduced muscle mass and thus a reduced glutathione levels to detoxify produced NAPQI may add to the risk of toxicity. This case may indicate that pharmacogenetic variability is of potential relevance for the risk of paracetamol-induced hepatotoxicity in patients with neuromuscular diseases. Further studies should investigate if pharmacogenetic screening could be a tool to detect potentially increased risk of hepatotoxicity in these patients at therapeutic doses of paracetamol and hence provide information for selection of analgesic treatment.

Keywords: Duchenne muscular dystrophy; hepatotoxicity; neuromuscular diseases; paracetamol; pharmacogenetic profile.

Publication types

  • Case Reports